TSW (Topical Steroid Withdrawal), Everything You Need To Know.
As individuals with eczema know, the long-term use of moderate-potent steroids on sensitive areas like the face and neck can cause a condition called TSW (Topical Steroid Withdrawal). TSW is a relatively new phenomenon, and we’re only beginning to fully understand it. In this blog post, we will cover everything you need to know about TSW, including its tell-tale signs, how to avoid it, and ways to ease its symptoms.
What is TSW?
TSW is a skin condition that occurs as a reaction to the withdrawal of steroids after long-term use. It can happen after using steroids for a lengthy period or a strong dose, then suddenly stopping. The condition is thought to be caused by the long-term use of moderate-potent steroids on sensitive areas like the face and neck. Most individuals with TSW were using mid to high-potency (strength) TCS and used them daily for an extended time, often more than 12 months.
The tell-tale signs of TSW include sudden redness, especially on the cheeks, with the nose remaining clear, small bumps that are pus-filled or raised patches of changed skin colour, massive skin shedding and flaking with swelling, and a random burning/stinging pain that is made worse by sunlight and heat. These symptoms often appear a few days to weeks after steroids are stopped. It is essential to note that TSW affects sensitive areas such as the face/neck and armpits/groins only. The areas of redness often spread to new places that had never bothered sufferers, and there is usually a shift between itching to burning and stinging. The skin may change from ‘rashy’ to more flushed, like a sunburn.
What are the tell-tale signs of TSW?
TSW presents with a few unique tell-tale signs, including:
Affects sensitive areas such as the face/neck and armpits/groins only.
Symptoms appear after long-term use of steroids and suddenly stopping the medication.
The areas of redness often spread to new places that had never bothered sufferers.
There’s usually a shift between itching to burning and stinging.
The skin may change from ‘rashy’ to more flushed, like a sunburn.
How to avoid TSW?
Prevention is always better than cure, so here are some tips to avoid TSW:
Stick to the goldilocks zone and finger-tip rule. This will make it very unlikely for you to come across the condition.
If you’ve been using steroids for a long time, get in touch with your healthcare professional for a supervised withdrawal.
Ways to ease the symptoms of TSW
If you are suffering from TSW, here are some treatments that have been used to good effect:
For itching, antihistamines are effective. They help reduce the levels of the chemical histamine, which worsens inflammation.
Burning pain can be relieved using ice or cool water compressing the affected area.
A dermatologist may recommend medications known as immunosuppressants. They’re a powerful therapy that dampens the immune system and helps reduce symptoms.
It can be a very challenging experience to go through, so often, individuals may require support for their mental health. Counselling and medication can help to come to terms with the condition.
The most crucial step in easing the symptoms of TSW is to be in contact with a healthcare professional. You should (or need to push for) regular follow-ups and reviews to avoid getting worse. Unfortunately, very little is known about the most effective treatments, but research is ongoing to discover more.
Moreover, having a strong support network of friends and family is vital during this journey. It can take months to get better, but with support, it can be easier. At Proton Health, we offer a Skin Coach to help you discuss your challenges and goals and guide you to get back on track.
TSW is a condition caused by the long-term use of moderate-potent steroids on sensitive areas like the face and neck. It presents with unique tell-tale signs, including sudden redness, small pus-filled bumps, massive skin shedding, and burning/stinging pain. Prevention is always better than cure, so stick to the goldilocks zone and finger-tip rule to avoid TSW. If you have been using steroids for a long time, get in touch with your healthcare professional for a supervised withdrawal. For those who are suffering from TSW, ensure that you have a strong support network, and regularly seek professional help to ease symptoms.
In summary, TSW is a challenging condition, but with proper care and treatment, individuals can overcome it. Stay strong and stay hopeful, Proton Health is here to help you through your journey.